Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 5, NWS Huntsville, AL

March 28, 2009Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Mar 28, 2009, 7:04 PM CDT for Franklin County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2009, 7:04 PM CDT (00:04 UTC)
Expired
Mar 28, 2009, 7:30 PM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 38 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 7:15 PM CDTTORNADOHuntland, TNDAMAGE REPORTED ON PLEASANT RIDGE ROAD NEAR HUNTLAND AND BELVEDERE. MAJOR ROOF DAMAGE AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 2:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 290004
TORHUN
TNC051-290030-
/O.NEW.KHUN.TO.W.0005.090329T0004Z-090329T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT SAT MAR 28 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN FRANKLIN COUNTY IN TENNESSEE...

* UNTIL 730 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR HUNTLAND...
  OR ABOUT 12 MILES SOUTHWEST OF WINCHESTER...MOVING NORTHEAST AT 50
  MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  HARMONY.
  TIMS FORD LAKE.
  ESTILL SPRINGS.
  WOODS RESERVOIR.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 80
MPH...EVEN OUTSIDE OF THE TORNADO AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3536 8602 3533 8599 3533 8597 3531 8595
      3499 8622 3507 8631 3514 8631 3536 8618
      3537 8616 3537 8612
TIME...MOT...LOC 0004Z 213DEG 43KT 3512 8625

$$
JLL
1 follow-up statement
000 
WWUS54 KHUN 290016
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
716 PM CDT SAT MAR 28 2009

TNC051-290030-
/O.CON.KHUN.TO.W.0005.000000T0000Z-090329T0030Z/
FRANKLIN TN-
716 PM CDT SAT MAR 28 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN
FRANKLIN COUNTY...

AT 710 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR 
HUNTLAND.  THIS TORNADO IS NOW LOCATED NEAR WINCHESTER...MOVING 
NORTHEAST AT 50 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ESTILL
SPRINGS AND WOODS RESERVOIR

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

LAT...LON 3536 8602 3533 8599 3533 8597 3531 8595
      3501 8621 3511 8621 3519 8621 3537 8616
      3537 8612
TIME...MOT...LOC 0016Z 219DEG 43KT 3523 8613

$$

JLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:50 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Mar 28, 3:50 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT SAT MAR 28 2009

.DISCUSSION...
PRIMARY CONCERN FOR THE SHORT TERM PORTION OF THE FCST UPDATE
INVOLVES CONTINUING CHANCES FOR CONVECTION AND POSSIBLE SVR WX
ACTIVITY LATE THIS AFTN INTO THE EARLY EVENING HOURS AS A CDFNT
MOVES ACROSS THE AREA. LATEST ANALYSIS SHOWS A 993MB SFC LOW
CENTERED OVER SRN MO AND A CDFNT ARCING WIDELY EWRD THEN SWRD ACROSS
THE MID MISS VALLEY INTO WRN TN AND EXTREME WRN AL. THE UPR LOW WAS
MOVING EWRD THROUGH THE AR OZARK REGION...WITH UPR FLOW GRADUALLY
BECOMING LESS TANGENTIAL TO THE ORIENTATION OF THE CDFNT ACROSS OUR
AREA. THIS HAS RESULTED IN SOME SLOWING OF THE FRONT THIS MORNING
AND AFTN...SO A PASSAGE ACROSS THE CWFA NOW LOOKS TO TAKE PLACE
GRADUALLY THIS AFTN THROUGH THE EARLY EVENING. DAYTIME HEATING AND
FAIRLY SUBSTANTIAL BREAKS IN THE CLOUD CANOPY ARE ALLOWING
CONDITIONS TO DESTABILIZE THIS AFTN. A NARROW LINE OF CONVECTION HAS
DEVELOPED ALONG THE FRONTAL BOUNDARY TO OUR NW...FROM NEAR
HUNTINGDON AND PARIS NWRD THROUGH SOUTH CENTRAL IL. THE MAIN CONCERN
FOR THE REMAINDER OF TODAY IS THAT SVR STORMS MAY DEVELOP IN THE
INCREASINGLY UNSTABLE AIRMASS ALONG THE FRONT AS IT PUSHES THROUGH
OUR AREA. LATEST ANALYSES INDICATE SBCAPES >1000 J/KG AND 0-1 KM
SREH VALUES OVER 200 M2/S2 ACROSS MUCH OF OUR AREA. THIS HAS
PROMPTED THE SPC TO ISSUE A TOR WATCH FOR OUR AREA.

AS FAR AS THE FCST IS CONCERNED...GIVEN THE HIGH DEGREE OF LOW AND
DEEP LYR SHEAR...THE POTENTIAL EXISTS FOR DISCRETE SUPERCELLS TO
DEVELOP THIS AFTN AND EVENING. HOWEVER...THE REALIZATION OF A LACK
OF CONVECTION IN OUR AREA THUS FAR SUGGESTS THE EXISTENCE OF A
FAIRLY STRONG CAP THAT INTERESTINGLY WAS PROGGED IN THE EARLIER 06Z
GFS AND NOW THE 12Z NAM. THE MAIN QUESTION THEN BECOMES...WILL THE
DEGREE OF CONVERGENCE ALONG THE SLOW-MOVING FRONT AND DIURNAL
HEATING BECOME SUFFICIENT TO OVERCOME THE APPARENT CAP OVER THE
AREA. THIS LOOKS MORE POSSIBLE IN CENTRAL AND ERN AREAS LATER THIS
AFTN/EVENING. BUT AGAIN...CONVECTION WILL LIKELY BE DISCRETE CELLS
AT FIRST THAT SHOULD MANAGE TO CONGEAL INTO MORE OF A LINE BY THE
LATE EVENING. AS A RESULT...DONT THINK THAT COVERAGE OF PRECIP WILL
BE THAT GREAT AND HAVE ONLY GONE WITH CHANCE POPS IN THE EAST AND
SLIGHT CHANCE WEST. IN FACT...THE THREAT SHOULD BE OVER IN OUR
WRNMOST COUNTIES BY 00Z AS THE FRONT WILL HAVE PROGRESSED THROUGH
THAT AREA. THE PRIMARY THREAT WITH ANY STORMS DURING THIS PERIOD
WILL BE HAIL AND DAMAGING WINDS...AND GIVEN THE STRONG LL SHEAR A
TORNADO WILL BE POSSIBLE.

CONDITIONS WILL BE QUITE WINDY BEHIND THE FRONTAL PASSAGE AS THE
STRONG SFC LOW REALLY BEGINS TO WRAP UP ACROSS THE MID-MISS VALLEY.
SFC GUSTS OVER 30 MPH WILL BE POSSIBLE THIS EVENING...ESPECIALLY IN
THE HIGHER TERRAIN AND OVER PARTS OF NW AL. WINDS WILL LIKELY STAY
IN THE 10-20 KT RANGE FOR MUCH OF THE NIGHT ACROSS THE ENTIRE AREA.
CAA BEHIND THE FRONT WILL PUSH TEMPS DOWN INTO THE 40S IN MOST
AREAS...AND PERHAPS IN THE 30S IN THE WEST.

TEMPS SUN THROUGH MON WILL BE MUCH COOLER THAN OF LATE. AFTN HIGHS
ON SUN ARE EXPECTED TO ONLY REACH THE 50S IN MOST AREAS...AND MAYBE
ONLY THE 40S IN PARTS OF OUR TN COUNTIES AND HIGHER ELEVATIONS. LOWS
ON MON MORNING WILL LIKELY FALL INTO THE 30S AREAWIDE UNDER FAIRLY
IDEAL RADIATIONAL COOLING CONDITIONS AS A SFC RIDGE PASSES OVHD.
DONT THINK LOWS WILL BOTTOM NEAR FREEZING AREAWIDE...BUT COULD SEE
SOME ISOLD VALLEY LOCATIONS REACH FREEZING WHERE GOOD COLD AIR
DRAINING OCCURS. FYI...THE LAST FREEZE FOR HSV WAS ON MARCH 4TH. IF
WE DONT EXPERIENCE ANOTHER FREEZE FOR THE REST OF THE SPRING
SEASON...THIS WOULD BE THE EARLIEST LAST FREEZE ON RECORD.

AN UPR WAVE WILL DIG INTO THE CENTRAL CONUS BY EARLY NEXT WEEK AND
GIVE RISE TO CYCLOGENESIS IN THE SRN PLAINS BY LATE MONDAY. DECENT
MODEL CONSENSUS WITH RESPECT TO TIMING OF THE LOW GIVES INCREASING
CONFIDENCE IN A TUES NIGHT PASSAGE. INCREASED POPS TO 50 FOR ALL
AREAS FOR THE POTENTIAL FOR WARM-FRONT INDUCED RA/SHRA AHEAD OF THE
FRONT AND CONVECTION ALONG THE FRONT BTWN 12Z TUES AND 06Z WED.

BETTER CONSENSUS AMONG THE 12Z MED RANGE SOLNS OFFERED BY THE
ECMWF/GFS/GFS ENSEMBLES GIVES HIGHER CONFIDENCE NOW IN A SYSTEM
EXPECTED TO IMPACT THE AREA FROM THURS INTO FRI MORNING. THIS SYSTEM
LIKEWISE HAS THE POTENTIAL TO PRODUCE SOME STRONG TSRA ACTIVITY
OWING TO A RATHER POTENT SHORT WAVE. DID INCREASE POPS A LITTLE FOR
THIS TIMEFRAME DUE TO INCREASING MODEL CONSENSUS IN TIMING AND
PLACEMENT OF FEATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    41  53  36  68  49 /  20  10   0   0  10
SHOALS        40  55  36  69  50 /  10  10   0   0  20
CULLMAN       41  54  39  69  49 /  20  10   0   0  10
FAYETTEVILLE  40  50  36  67  48 /  30  10   0   0  10
ALBERTVILLE   42  54  37  69  48 /  30  10   0   0  10
FORT PAYNE    44  54  35  70  44 /  40  10   0   0  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KDW.03
Hazardous weather outlook, Mar 28, 2:55 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
255 PM CDT SAT MAR 28 2009

ALZ001>010-016-TNZ076-096-097-290500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
255 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD
FRONT THIS AFTERNOON AS IT MOVES EAST ACROSS THE TENNESSEE VALLEY.
WITH STRONG WINDS ALOFT AND INCREASINGLY UNSTABLE CONDITIONS JUST
AHEAD OF THE FRONT...THESE THUNDERSTORMS MAY BECOME SEVERE...WITH
THE POTENTIAL FOR DAMAGING WIND GUSTS...LARGE HAIL AND ISOLATED
TORNADOES. LOCALIZED FLOODING IS ALSO A POSSIBILITY WITHIN HEAVIER
SHOWERS OR THUNDERSTORMS.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO END LATE THIS EVENING AS
THE COLD FRONT MOVES EAST OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

AN UNSETTLED PATTERN IS EXPECTED FOR MUCH OF NEXT WEEK...WITH
SHOWERS AND THUNDERSTORMS POSSIBLE AGAIN BY MID WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED.

DJN/BCC

In the hours before

Special weather statement, Mar 28, 6:16 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
616 PM CDT SAT MAR 28 2009

ALZ001>005-007-016-290030-
COLBERT-CULLMAN-FRANKLIN AL-LAUDERDALE-LAWRENCE-LIMESTONE-MORGAN-
616 PM CDT SAT MAR 28 2009

...STRONG WINDS BEHIND COLD FRONT...

GUSTY SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL AFFECT
AREAS ALONG AND WEST OF I-65...IMMEDIATELY BEHIND A COLD FRONT THAT
WILL CONTINUE MOVING EAST ACROSS THE CENTRAL TENNESSEE VALLEY. THE
STRONG WINDS WILL BE RATHER SHORT-LIVED...BUT WILL CREATE DIFFICULT
DRIVING CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

NADLER
Special weather statement, Mar 28, 6:20 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT SAT MAR 28 2009

ALZ006-TNZ096-282345-
LINCOLN-MADISON-
620 PM CDT SAT MAR 28 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINCOLN AND NORTHERN
MADISON COUNTIES UNTIL 645 PM CDT...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF NORMAL...OR 6 MILES NORTHWEST OF
HUNTSVILLE...MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GLADSTONE...NORMAL.
  MERIDIANVILLE...MOORES MILL.
  HAZEL GREEN...FISK.
  NEW MARKET...BELLEVIEW.
  LINCOLN...CRYSTAL SPRINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING
FOR NORTHEASTERN ALABAMA AND CENTRAL TENNESSEE.

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:29 PM CDTTornado WarningHUNFranklin17 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.